Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Wilmington, NC

June 12, 2004Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 12, 2004, 3:31 AM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 3:31 AM EDT (07:31 UTC)
Expired
Jun 12, 2004, 4:30 AM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Brunswick County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 29 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS52 KILM 120731
SVRILM
NCC019-047-120830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
330 AM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 430 AM EDT

* AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MACO...OR 11   
MILES WEST OF LELAND...AND MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINNABOW AROUND 340 AM...
   BOLIVIA AND LELAND AROUND 350 AM...
   BOILING SPRING LAKES AROUND 355 AM...
   LONG BEACH AROUND 410 AM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3432 7814 3427 7835 3383 7823 3389 7797

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:25 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 9:25 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WILMINGTON NC
925 PM EDT FRI JUN 11 2004

.DISCUSSION...
CONVECTION FIRING UP ACROSS OUR NORTH WILL BEAR WATCHING AS IT MOVES
EAST SOUTHEAST. WILL ADD CHANCE POPS FOR THE REMAINDER OF THE
OVERNIGHT PERIOD MAINLY A 30 POPS ACROSS THE WESTERN AND NORTHERN NC
COUNTIES WITH A 20 POPS ELSEWHERE AS FRONTAL BOUNDARY TO OUR NORTH
IS PROGGED TO DROP SOUTHWARD AND SOME OF THESE SHOWERS OR
THUNDERSTORMS MAY MAKE IT INTO OUR CWA. MODELS PROG THE FRONT TO
REACH THE ILM AREA AROUND 12Z AND MOVE SOUTH OF OUR SOUTHERN CWA
AFTER 22Z ON SATURDAY.
&&

.MARINE...
DECENT LOW LEVEL JET DEVELOPING THIS EVENING WITH KLTX VWP SHOWING
25 KT AT 1K FEET.  BUOYS AND EXPOSED COASTAL LOCATIONS INDICATING
WINDS AT A SOLID 15 KT...SO WILL BUMP UP THE INITIAL SPEEDS IN THIS
CWF ISSUANCE. WILL ALSO HANG ON TO SW WINDS DEEPER INTO THE NIGHT AS
THE FRONT APPEARS SHARPER THAN PREVIOUS FORECAST GRIDS INDICATE.
SEAS IN GOOD SHAPE.  HOWEVER WILL REMOVE MENTION OF PRECIP FROM THE
SC WATERS OVERNIGHT...AS INLAND CONVECTION WILL HAVE A HARD TIME
REACHING THAT FAR SOUTH.
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: 01
MARINE: 35
Hazardous weather outlook, Jun 11, 3:42 AM EDT, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
342 AM EDT FRI JUN 11 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
342 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND
NORTHEASTERN SOUTH CAROLINA

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE EASTERN CAROLINAS. THE BEST CHANCE WILL BE ACROSS NORTH CAROLINA.
SEVERE WEATHER IS NOT ANTICIPATED...BUT HEAVY RAIN AND LOCALLY GUSTY
WINDS ARE POSSIBLE IN ANY OF THE STORMS.

AFTERNOON HIGH TEMPERATURES TODAY WILL REACH 90 TO 94 DEGREES FOR
AREAS AWAY FROM THE OCEAN. COUPLED WITH HIGH HUMIDITY...THIS WILL
ALLOW HEAT INDEX VALUES REACH 96 TO 100 DEGREES FOR A SHORT PERIOD
THIS AFTERNOON. OUTDOOR WORK SHOULD BE DONE IN THE MORNING OR EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL COOL ACROSS NORTH CAROLINA...BUT HOT WEATHER WILL
CONTINUE ON SATURDAY ACROSS INLAND SOUTH CAROLINA. HEAT INDEX VALUES
WILL AGAIN REACH 96 TO 100 DEGREES FOR FLORENCE...DARLINGTON...AND
KINGSTREE.

A WEAK COLD FRONT WILL MOVE THROUGH FROM THE NORTH DURING THE DAY
SATURDAY. SCATTERED THUNDERSTORMS WILL FORM ALONG THIS FRONT DURING
THE AFTERNOON AND COULD AGAIN DROP HEAVY RAIN AND PRODUCE GUSTY
WINDS. THIS FRONT WILL STALL ACROSS SOUTH CAROLINA AND PRODUCE
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH WEDNESDAY OF
NEXT WEEK.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:56 AM EDTSevere Thunderstorm WarningILMBladen64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.